Alert archive / Montana / Wind Advisories in 2025
Wind Advisory 5, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at May 10, 2025, 1:48 PM MDT for 4 counties in Montana. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2025, 1:48 PM MDT (19:48 UTC)
- Expired
- May 10, 2025, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2548 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS75 KMSO 101948 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 148 PM MDT Sat May 10 2025 MTZ007-110300- /O.NEW.KMSO.WI.Y.0005.250510T1948Z-250511T0300Z/ Butte/Blackfoot Region- 148 PM MDT Sat May 10 2025 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. Stronger wind gusts greater than 45 mph are possible with showers and thunderstorms. * WHERE...Butte/Blackfoot Region. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Due to the hot, dry and windy conditions there is elevated fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
408 WWUS75 KMSO 110307 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 907 PM MDT Sat May 10 2025 MTZ007-110415- /O.EXP.KMSO.WI.Y.0005.000000T0000Z-250511T0300Z/ Butte/Blackfoot Region- 907 PM MDT Sat May 10 2025 ...WIND ADVISORY HAS EXPIRED... $$ IDZ009-010-120300- /O.NEW.KMSO.WI.Y.0006.250511T1900Z-250512T0300Z/ Western Lemhi County-Eastern Lemhi County- 907 PM MDT Sat May 10 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. Stronger wind gusts greater than 45 mph are possible with showers and thunderstorms. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From 1 PM to 9 PM MDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 10, 1:40 PM MDT, 8 minutes earlier.
Area forecast discussion, May 10, 1:40 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Missoula MT 140 PM MDT Sat May 10 2025 .DISCUSSION... KEY MESSAGES: - Strong wind potential with showers/thunderstorms Bitterroot Valley to southwest Montana today. - Strong wind and small hail potential Sunday afternoon through night across western Montana. - Wetting rainfall up to 1 inch of precipitation more likely from Grangeville north and east across northwest Montana through Sunday through Wednesday. - Wetting rains (>0.1") may be more spotty in the following counties through Wednesday: Southeast Idaho, Ravalli, Lemhi, Granite, Powell, and northern Beaverhead. - Accumulating snowfall above 5800 feet Tuesday into Wednesday southern Bitterroots to southwest Montana. The first potential high impact will be the strong outflow winds from showers and thunderstorms today. Satellite imagery depicts plenty of high cloud cover moving over the region. In some ways, some locations have warmed a little slower because of this(i.e. north-central Idaho), but in other ways, temperatures are running 3 to 6 degrees warmer in other locations across western Montana most likely due to a breezier start thereby mixing down the warmer air. High-resolution-convection-allowing models depict mountain initiation over the southern Bitterroot and Sapphire ranges between 1 and 3 pm MDT this afternoon, then tracking northeast at 40 to 45 mph. The inverted V soundings suggest DCAPE (Downdraft Convective Available Potential Energy) values between 1000 and 1200 J/kg. The fast shower motion combined with the higher DCAPE values increases the chance for wind gusts greater than 40 mph. The latest RAP model shows about 500 J/KG of energy above the dry air, which will help showers grow taller and more vigorous. If the showers are able form, tap into that instability and develop into multiple clusters of showers/storms, then the chance for wind gusts greater than 50 mph increases. Due to the very dry air in the lower levels, the hail threat is very low. Any small hail that does form in the storms will sublimate as it falls through the dry air...but regardless, couldn't rule out pea size hail today. The background winds will be breezy today, especially from Lemhi County north and east into southwest Montana. Southwesterly wind gusts between 25 and 35 mph are likely. This combined with hot and dry conditions will bring elevated fire weather conditions. On Sunday, the cold front will begin to shift eastwards across Idaho and into northwest Montana. There could be another round of gusty showers/thunderstorms across Lemhi County to southwest Montana. Also with the front much closer, storms could fire off along the boundary and move into northwest Montana. The latest HRRR model depicts gusty winds and small hail with these storms. Similar to what we saw a week ago, widespread showers with embedded thunderstorms are anticipated from north-central Idaho into northwest Montana Sunday into Monday. The chance for a wetting rain is high (90% or higher) in these areas. Under the heavier showers, some locations could receive a total of 1 inch of rainfall! There is a healthy 120 knot upper jet, which will enhance the lift and increase rainfall rates in these areas. Further east and south, the airmass will be milder and drier (but not as warm as it has been!) Again, there could be another round of showers and embedded thunder across west-central and southwest Montana with the frontal passage. For the Tuesday through Wednesday period, it gets kind of chaotic. The huge trough starts to pinch off into separate circulations. Confidence is higher for a 1) Yellowstone Low circulation forming later Tuesday into Wednesday. Other scenarios that have lesser confidence include: 2) Possible weak circulation could bring widespread stratiform rainfall for northwest Montana and Glacier National Park Tuesday morning (latest NAM, GFS and ECMWF runs depict some form of this...the GFS has its forecast circulation over Cut Bank Tuesday morning), 3)weak circulation south of Lemhi County later Tuesday could bring steady precipitation with snow levels generally above 5500 feet. Ensembles are depicting a deformation band from the Yellowstone Low impacting southwest Montana Tuesday night into Wednesday. We lowered the snow levels to around 5800 feet thinking that the NBM is not capturing this. Raw model soundings confirm that snow levels could be low enough to bring snow impacts to the I-15 corridor west and south of Butte, Georgetown Lake to MacDonald Pass(elevation 6320 feet) to Homestake Pass(elevation 6375 feet). There could be a period of heavy wet snow before/after daybreak Wednesday in these areas. Granted, the heavier forecast precipitation is further to the east, so anticipate wintry impacts down the line on I-90. After this, there is a gradual moderation, but it continues to be unsettled. There is even another large trough that could bring wet weather to the region by late next week into next weekend (May 17-18), which is good news for more moisture! && .AVIATION...Southwest flow will continue over the region through the overnight into Sunday. Plenty of mid to high level clouds will be streaming across the region. This flow pattern will be conducive for the development of showers and potential thunderstorms across Lemhi county into southwest Montana. KSMN and KBTM have the best probability of being impacted by the convection this afternoon and evening. With a lesser extent of showers near KMSO and KHRF. Overall winds will be quite gusty out of the southwest for the majority of the terminals. Any convection this afternoon/evening will cause additional increase in outflow winds. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:59 PM MDT | Special Weather Statement | MSO | 31 min | |
| May 10, 2:19 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| May 10, 2:30 PM MDT | Special Weather Statement | MSO | Granite | 45 min |
| May 10, 3:07 PM MDT | Special Weather Statement | MSO | Powell | 38 min |
| May 10, 3:59 PM MDT | Special Weather Statement | MSO | Powell | 31 min |
| May 10, 5:14 PM MDT | Special Weather Statement | MSO | Powell | 31 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.